Meningitis outbreak prompts Oregon Health Authority drug recall

Meningitis outbreak prompts Oregon Health Authority drug recall

 

 According to the Centers for Disease Control and Prevention (CDC), the products from the New England compounding center that have been linked to the outbreak were never shipped to Oregon or Washington. Still, it does raise concerns for folks. The best thing you can do as a patient is to be educated and talk to your healthcare providers about where your drugs are coming from.

 


EUGENE, Ore. -- Most people associate meningitis with college students who live in close quarters. In spite of these preconceptions, the illness can affect anyone, young or old.

This has been reinforced as a recent outbreak has caused over 270 people to contract fungal meningitis. Each person had used a steroid medication from the same company. The outbreak has caused 21 people to die.

For many Oregonians, there has been a fear that their medication could also be tainted.

The outbreak has been linked to a medication distributed be New England Compounding Center in Massachusetts.

"Fungal meningitis is very rare. Usually doesn't happen very often and when it does happen, it's usually someone that is very immunosuppressed. They have cancer or are going through chemo-therapy," says Dr. Chris Hammond with Peacehealth Medical Group.

As a precautionary measure, the Oregon Health Authority has notified at least 20 clinics in the state to hold all drugs that were received from the New England company. So far, there's no evidence the tainted drugs were sent to Oregon.

"I think be aware of those symptoms, but be aware that it's very unlikely, very rare, that they would get that in Oregon from medicine," adds Hammond.

There are different types of meningitis but they all have similar symptoms.

"They can be headaches, fever, some people talk about their kids just not being right. Maybe acting a little confused and lights on but no ones home," says Hammond.

Since the symptoms are much like the flu, it is recommended that people experiencing similar effects go to the doctor and get evaluated.